Coping With Hypoglycemia as a Caregiver
|Signs of Hypoglycemia|
As a certified diabetes educator, Carolyn Harrington has worked with many patients who have experienced nighttime hypoglycemia. But as scary as that can be for people with diabetes, it is often their spouses, partners, or parents who are the ones losing sleep because of low blood sugars. "The spouse actually will be the one who wakes up and discovers it and then worries about it," says Harrington, RD, LDN, CDE, chair of the National Certification Board for Diabetes Educators. "That's probably the most significant [worry]: the fear of a nighttime hypo." Of course, hypos that happen at any hour are also a concern for caregivers.
How can you tell if your loved one is experiencing a low, or is just being quiet, irritable, grumpy, or having an off day for other reasons? Harrington says it's important to ask—but with respect and gentleness. "You might have to be a little more firm than usual," she says. "Just say, 'Humor me, take your blood sugar, why don't you just take this juice.' It's walking that fine line between 'diabetes police' and being a concerned caregiver and a loving caregiver."
If your loved one's low blood glucose episodes leave you sweating, too, here are some steps you can take to worry less and to be prepared in case of an emergency.
Talk About It in a Calm Moment
It's easier to discuss emergencies and other situations when you're far removed from them. So, pick a quiet time, when your loved one is feeling well, to raise your concerns and ask questions. Harrington suggests asking what a low feels like for your loved one: Does he or she sweat? Shake? Become confused? Some people exhibit no warning signals at all, which is especially dangerous. Try to gain an understanding before any issues occur.
Ask Questions Persistently
If something seems off with your loved one, there's no harm in asking him or her to do a blood glucose check. You might feel as if you're being invasive—heck, your loved one might even say so—but it's better to be safe than sorry, says Kim DeCoste, RN, MSN, CDE. "Don't be forceful, but sometimes you need to be stern because [during a hypoglycemic episode] they're not processing, and you have to give them more guidance," she says.
Treat With the Rule of 15
When someone with diabetes has a low blood glucose level (under 70 mg/dl or when signs or symptoms of hypoglycemia are present), the American Diabetes Association recommends treating with 15 grams of fast-acting carbohydrate (glucose tablets or gel, regular soda, juice, or crackers), waiting 15 minutes, and then testing blood glucose levels again. If still low, repeat the process.Don't worry if it's close to snack or meal times—DeCoste says the carbs used to treat a low should be seen as medicine. Don't skip a meal after a low. "If it's time, go ahead and eat your meal or your snack," she says. "Treating a reaction is in addition to the usual carbs or their snacks. That's really important."
Know How to Handle an Emergency
If someone has such severe hypoglycemia that he or she has passed out or cannot eat or drink without assistance, do not try to force-feed the person. Call 911. If you have been trained to do so, administer glucagon, which is mixed and then injected to raise blood glucose levels. Everyone who cares for someone with type 1, especially, should know how to access and use a glucagon kit, Harrington says.
Offer Support Without Pressure
Help your loved one maintain on-target blood glucose levels without pestering. Being the person whom your loved one can talk to, take walks with, and share healthy meals with can help him or her build healthy habits for a lifetime. And recognizing the person's efforts does worlds of good for everyone's well-being. "Recognize that what they're doing is hard work," DeCoste says. "Having a chronic disease is a bother, so praise them for the good things that they're doing."